Arkansas, 2021

Hail in Arkansas, November 21, 2021

November 21, 2021 · NWS LZK · 3 events in 2 counties and zones

A cold front moved across the state on the 21st bringing scattered showers and thunderstorms including a severe storm that brought hail to portions of Independence and Jackson Counties. 25 in Diaz and Jacksonport (Jackson County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved across the state on the 21st bringing scattered showers and thunderstorms including a severe storm that brought hail to portions of Independence and Jackson Counties. Hail was reported to be as large as 1.25 in Diaz and Jacksonport (Jackson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 21, 11:38 AM CST, 42 minutes earlier.

Area forecast discussion, Nov 21, 11:38 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1138 AM CST Sun Nov 21 2021

.AVIATION...

Showers and isolated storms will continue moving across the state
today, exiting the eastern portions of the state later this
evening. MVFR and IFR ceilings are observed this morning across
the state. Ceilings will improve from NW AR to the SE beginning
later this evening as NW winds carry drier air into the state
behind the cold front. Clear conditions are forecast by early
Monday.

&&

.PREV DISCUSSION...(ISSUED 541 AM CST Sun Nov 21 2021)
AVIATION...

Moisture continues to increase as a storm system approaches from
the west. Scattered showers will be possible at all terminals
until the associated frontal system clears. The front will
move from northwest to southeast through the day and clearing the
state early this evening with a wind shift from SE to NW
occurring. Some LLWS will also be possible this morning. MVFR to
brief IFR conditions will prevail with widespread VFR conditions
returning after the boundary passes.

PREV DISCUSSION...(ISSUED 256 AM CST Sun Nov 21 2021)
Short Term...Today through Monday night

Latest satellite perspective/surface observations show extensive
cloud cover over the state. Temperatures are roughly 10 degrees
warmer versus this time last night thanks to said cloud cover and
southwest surface flow.

Latest surface analysis shows a frontal boundary over NE Oklahoma/SW
Missouri with surface high pressure extending from the southern
Appalachians to New England. Upper flow is zonal over the mid south
at this time but expected to amplify as the day progresses with an
upper trough strengthening as it moves eastward from the central
conus, paired with an expanding western ridge.

Developing NW flow will drive the cold front through the state with
scattered showers developing along and behind the boundary. Area
radars are not showing much in the way of activity at this time but
all CAMS guidance does show precipitation developing with central
and northeast Arkansas having the best chances. Even so, rainfall
amounts are not expected to be very high with most areas seeing less
than a quarter of an inch.

While a few rumbles of thunder can not be excluded completely,
especially over the south/southeast, in the developing weak warm air
advection pattern, any storms would be elevated and the chances of
strong/severe storms are virtually non existent.

Front will clear the state late this evening with precip tapering
off quickly behind it. Northwest flow behind the front and building
high pressure will bring much cooler and drier air back into the
region.

LONG TERM...Tuesday through Saturday

Temperatures will briefly warm up from Tuesday into Wednesday across
the state as sfc ridging shifts east of the area and srly
flow/moisture increases. H500 ridging will briefly move over the
region but this will quickly translate into SW flow as a deepening
trough quickly approaches from the west.

By late Wednesday or early Thursday ahead of the trough a cold front
will begin to move across the state. This front will likely be south
of the state by late morning to mid-day Thursday. Rain will
overspread the state but will likely be coming to an end by Thursday
evening. Rain will exit portions of northern and western AR much
earlier.

Significant rainfall totals aren't expected, but portions of S/SW AR
could see amounts above an inch. This can be attributed to an area
of concentrated moisture ahead of the front lifting north from SE TX
into S AR Thu AM. PW values along this corridor may approach or
exceed 1.5 inches, which is climatologically significant for late
November. This round of precip could could largely benefit southern
Arkansas where D1(moderate drought) conditions have been in place
for nearly a month.

Dry and cool conditions are expected into the weekend. Sfc ridging
should remain over the area and mid level flow will will be out of
the NW in the wake of the fast moving trough.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...71
Hazardous weather outlook, Nov 21, 3:09 AM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
309 AM CST Sun Nov 21 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
309 AM CST Sun Nov 21 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

No hazardous weather is expected at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

56/67

In the hours before

Special weather statement, Nov 21, 12:18 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1218 PM CST Sun Nov 21 2021

ARZ016-211845-
Independence AR-
1218 PM CST Sun Nov 21 2021

...A strong thunderstorm will impact portions of southern
Independence County through 1245 PM CST...

At 1217 PM CST, Doppler radar was tracking a strong thunderstorm over
Southside in Independence County, or near Batesville, moving east at
45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Batesville...                     Newark...
Oil Trough...                     Magness...
Salado...                         Southside in Independence Count...
Sulphur Rock...                   Thida...
Rosie...                          Desha...
Locust Grove...                   Huff...
Hutchinson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3572 9133 3571 9134 3572 9135 3570 9136
      3566 9134 3564 9135 3564 9137 3558 9137
      3553 9138 3563 9177 3577 9174 3574 9133
TIME...MOT...LOC 1817Z 280DEG 39KT 3568 9165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

44

The radar

The Little Rock radar (KLZK), 105 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Independence

When
November 21, 12:20 PM CST
Where
Independence County, 1.32 mi WSW of Huff
Measured
0.88 in hail
Reported by
Public
Coordinates
35.620, -91.620

Nickel size hail covered the ground.

Hail, Jackson

When
November 21, 12:45 PM CST
Where
Jackson County, 0.89 mi NE of Jacksonport
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.640, -91.310

Hail covered the ground.

Hail, Jackson

When
November 21, 12:47 PM CST
Where
Jackson County, 1.49 mi SSW of Campbell Station
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.650, -91.260

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991133, 991134, 991135.